Ohio, 2010Winter Storm in Ohio, February 9 to 10, 2010
February 9 to 10, 2010 · NWS IWX · 8 events in 8 counties and zones
Moderate to heavy snow fell across the region February 9th into early February 10th as an intensifying area of low pressure tracked northeastward from the Tennessee Valley into northern Ohio. Snowfall totals generally ranged between 6 and 11 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snow fell across the region February 9th into early February 10th as an intensifying area of low pressure tracked northeastward from the Tennessee Valley into northern Ohio. Snowfall totals generally ranged between 6 and 11 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 9, 12:53 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 9, 12:53 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 AM EST TUE FEB 9 2010
.AVIATION...
AN UPPER LOW WAS NORTH OF OMAHA...AND STARTING TO ACCELERATE
SOUTHEAST. THIS SYSTEM WILL CURVE EAST WITH THE DEFORMATION ZONE
STAYING OVER NORTHERN INDIANA FOR THE REST OF THE TAF PERIOD.
ONGOING TAFS APPEAR ON TRACK...BUT ADDED SOME LOWER VSYBS WITH
BLSN LATE IN THE PERIOD AS WINDS INCREASE. VERTICAL PROFILES SHOW
A MORE MODEST OMEGA...SO KEPT JUST LIGHT SNOW THIS PERIOD.
&&
.PREV DISCUSSION... /ISSUED 746 PM EST MON FEB 8 2010/
UPDATE...
GOING FCST GENERALLY ON TRACK... HWVR LIKELY POPS IN THE WEST THIS
EVE MAY BE A BIT AMBITIOUS AS SNOW ONLY MOVG SLOWLY EAST ACROSS
ERN IL. THUS, PUSHED BACK POPS A BIT FOR REMAINDER OF THE EVE,
THOUGH STILL EXPECT SNOW TO OVERSPREAD THE AREA LATE TONIGHT AS
LOW DEEPENS OVER GULF STATES AND LOW LEVEL THETA-E ADVECTION
INCREASES IN OUR AREA. ONLY OTHER CHANGE WAS TO LOWER TEMPS IN SE
WHERE LITTLE CLOUDINESS AND LIGHT WINDS HAS ALLOWED STRONG
RADIATIONAL COOLING THIS EVE. INCRSG HIGH CLOUDS AND GRADIENT WINDS
OVERNIGHT SUGGESTS TEMPS IN THIS AREA PRBLY NEAR THE LOW FOR THE
NIGHT ATTM.
PREV DISCUSSION... /ISSUED 404 PM EST MON FEB 8 2010/
SHORT TERM...
MAJOR WINTER STORM APPROACHES...
TONIGHT THROUGH TUE NIGHT.
TONIGHT...UPSTREAM OF SERN SD VORTEX ISENT RESPONSE UNDERWAY TONIGHT
WITH STRONG/25KT CROSS-ISALLOBARIC/THERM WITH RELATIVELY ABUNDANT
LATE WINTER MSTR WITH OVER 2 G/KG INTO NERN IN TO 3 G/KG TAP NORTH
OF OH RVR TO ALLOW FOR RAPID EWD EXPANSION OF WRN IL TO SWRN MO
SNOWFALL EAST-NORTHEAST THROUGH THE ENTIRE FA BY DAYBREAK...AS KILX
AND KDTX RAOBS AS WELL AS BUFKIT CROSS-SECTIONAL VIEWS INDICATE
LITTLE/THIN DRY ARCTIC WEDGE EASILY TO OVERCOME.
FOR TUE SNOW BECOMES HEAVY AT TIMES ACRS ENTIRE CWA. ERN SD VORTEX
TO UNDERGO PHASING WITH SRN STREAM/OK PANHANDLE STRATOSPHERIC
INTRUSION ASSOCD WITH WAKE OF SHARP SRN STREAM SHORTWAVE...AS 200
PLUS KT UL JET MAX EMERGES OUT OF EPAC UL TROF INTO CHIHUAHUAN
DESERT/EDWARDS PLATEAU BY F18. AS UL JET MAX LIFTS SLOWLY NEWD ACRS
NRN MS TUE NIGHT AND INTO ERN TN BY 12 UTC WED...WL SEE STRONG LEFT
EXIT REGION UL DIVERGENCE WITH CORRESPONDENT MIDLVL/7-5H 12 HR HGHT
FALLS OF 150M/12 HRS CONGEAL ACRS KSTL BY 18 UTC TUE PER BOTH
GFS/NAM AND FURTHER INCREASE IN EXCESS OF 200 METER FALLS BY TUE
NIGHT ACRS FAR NERN KY. SFC RESPONSE NOTED AS SFC TROF FM ERN IA
CURVING THROUGH TN VLY TO KMSY DRAWS DEFINED SFC LOW INTO CNTL TN BY
15 UTC TUE AND PROCEEDS TO BOMB INTO NRN OHIO/TRACKING JUST SE OF
CWA INTO TUE EVE. ASSOCD TROWAL DEVELOPS ACRS ERN TO CNTL CWA AND
PROGRESSES GRDLY NWD TO NRN CWA AND THEN TROWAL/DEFORMATION PIVOTS
NICELY COUNTER-CLOCKWISE THROUGH CWA WITH BEST MSTR/LIFT COEXISTENT
WITH MOIST AND DEEP DGZ WITH MORE THAN 5KFT DEPTH TO DGZ ACRS
NRN/CNTL WHERE HIGHEST TOTALS ARE STILL ANTICIPATED DESPITE LATEST
NAM12 SLIGHT SLOWER/MORE NW TREND...WITH ANY TUE NIGHT DRY SLOT
CONCERNS REMAINING WELL SOUTH OF CWA. TOTALS UPWARDS OF 1 FOOT PSBL
BY DAYBREAK WED ACRS NORTH AND AS NW SFC WINDS BEGIN TO CAUSE SIG
DRIFTING WITH START OF COASTAL ENERGY XFER ADDING TO INCRS IN SIG
SFC PRES RISES.
LONG TERM...
WED THROUGH MONDAY
GENERALLY HIGH CONFIDENCE PER WEATHER DETAILS IN THE LONG TERM
PERIOD AS A WEAKLY POSITIVE PNA REGIME ENHANCED BY THE ONGOING EL NINO
INTERACTS WITH RELOADED BLOCKING OVER GREENLAND. MEAN NW FLOW IS
EXPECTED WITH CONTINUED REINFORCEMENT OF STRONG CP AIRMASS FROM
INTERIOR CANADA...SUPPORTING BELOW NORMAL TEMPS THROUGH THE PERIOD.
THERE IS VERY GOOD SUPPORT AMONG ALL DETERMINISTIC FIELDS AND
ENSEMBLE MEANS PER MEAN HEIGHT FIELDS. ALTHOUGH GIVEN NE PAC
TROUGHING OFFERING SEVERAL CLIPPER LIKE SYSTEMS TO THE
TABLE...DIFFERENCES ARE NOTED ON THE TIMING/STRENGTH/AND TRACK OF
EACH OF THESE SYSTEMS...OFFERING VERY LOW CONFIDENCE IN ANY POP
ADDITION. HAVE GENERALLY FOLLOWED A GEFS MEAN THROUGH THE
PERIOD...UTILIZING THE GFS AND GFS BIAS CORRECTED GRIDS IN TEMPS
DETAILS GIVEN A DEEP SNOW COVER EXPECTED FROM THE DEPARTING SYSTEM
WED. DID SIDE HEAVILY TOWARD A NAM/GFS/SREF BLEND IN DAYS 3-4.
WED...DEEP NEGATIVE ANOMALY WILL BE IN THE PROCESS OF EXITING THE
REGION...WITH LINGERING SNOW EXPECTED IN THE EAST IN THE MORNING.
EXAMINATION OF 285-290 K ISENTROPIC MAPS INDICATE WEAK LL ASCENT
CONTINUING THROUGH LATE MORNING BEFORE SUBSIDENCE IS FAVORED IN THE
COLUMN. STILL CONCERNED WITH A LAKE ENHANCED MID LAKE BAND PER LONG
FETCH DEEP FLOW OVER LK MI. ALTHOUGH H85-LK SFC DELTA T/S WILL BE
MARGINAL IN THE 11-13 C RANGE...SEEDER FEEDER/ENHANCED LL CONVERGENT
CYCLONIC FLOW/AND A POSSIBLE AGGREGATE CONNECTION TO LK HURON WILL
OFFER A PERIOD OF HEAVY SNOW WITH ADDITIONAL AMOUNTS OF 1-3 INCHES
EXPECTED OVER THE FAR NW ZONES. DEEP PRESSURE FALLS COMBINED WITH
SFC RIDGING OVER THE WESTERN MIDWEST WILL SUPPORT A TIGHT PRESSURE
GRADIENT OVER THE REGION. NAM-GFS H950 GEOSTROPHIC FLOW OVER THE
REGION IS IN THE RANGE OR 50-60 KNOTS...AND GIVEN A CAA REGIME IN
THE PRESENCE OF UNIDIRECTIONAL FLOW...EXPECTING STRONG GUSTY WINDS
THROUGH WED. SFC WINDS OF 15 TO 25 MPH CAN BE EXPECTED WITH GUSTS OF
35 TO 40 MPH. THIS WILL SUPPORT SIG BLOWING AND DRIFTING OF SNOW
WITH NEAR BLIZZARD CONDITIONS AT TIMES. WINDS WILL GRADUALLY EASE
THROUGH THE DAY...BUT STILL REMAIN BREEZY INTO THE EVENING. THE LAKE
EFFECT SNOW BAND IS EXPECTED TO SHIFT EAST ALIGN NW-SE OVER THE NW
ZONES...WITH A BREAK UP TO MULTIPLE PARALLEL BANDS EXPECTED...WITH
POSSIBLY ONE STRONG BAND LINGERING INTO THE LATE AFTERNOON. A HEAVY
WANE TREND IS EXPECTED AS SYNOPTIC LIFT ENDS AND SUBSIDENCE WITH
FALLING INVERSION HEIGHTS LIMITS STRONG LL ASCENT IN A MARGINAL
STABILITY ENVIRONMENT. DID CARRY SNOW CHANCES THROUGH WED NIGHT WITH
A TRANSITION TO FLURRIES ON THUR.
THUR-MON...GENERAL COLD NW FLOW CAN BE EXPECTED WITH MOSTLY CLOUDY
CONDITIONS NORTHEAST HALF PER LK MI FLUX. DISTURBED NW FLOW WILL OFFER
CLIPPER SYSTEM CHANCES...BUT GIVEN POOR MODEL CONSISTENCY PER
SYSTEM DETAILS HAVE DECIDED TO LEAVE ANY SNOW CHANCES OUT OF THE FA
AT THIS TIME. GFS SOLUTIONS PER ANY UPPER TROUGH IS DEFINITELY IN THE
OUTLIER STATUS...WITH ONLY ONE OR TWO GEFS MEMBERS SUPPORTING POPS
IN THE SAT-MON PERIOD. SFC RIDGING WILL DOMINATE THROUGH MOST OF
FRIDAY...WITH LIGHT WINDS...FRESH SNOW PACK...AND THIN CLOUDS TO
CLEAR SKIES OFFERING VERY COLD TEMPS. HAVE ADJUSTED MINS DOWN FOR
THIS...ESPECIALLY AWAY FORM THE LAKE IN THE SOUTH. AREAS CLOSE TO LK
MI WILL LIKELY RETAIN LOW CLOUDS...AND FEEL A WARMER BIAS WAS
NECESSARY AT THIS TIME UNTIL A BETTER HANDEL ON LL FLOW AND MOISTURE
IS ASCERTAINED. OVERALL...EXPECTED TEMPS 10 TO 15 DEGREES BELOW
NORMAL IN THE PERIOD...WITH SUB ZERO READINGS POSSIBLE THUR NIGHT
WHERE SKIES ARE CLEAR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ WEDNESDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MIZ077>081.
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ001-002-004-
005-015-016-024-025.
LM...GALE WARNING FROM 7 PM THIS EVENING TO 11 PM EST WEDNESDAY FOR
LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...JC
AVIATION...SKIPPERHazardous weather outlook, Feb 9, 3:48 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
348 AM EST TUE FEB 9 2010
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
348 AM EST TUE FEB 9 2010 /248 AM CST TUE FEB 9 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW AND SIGNIFICANT BLOWING AND
DRIFTING SNOW IS IN EFFECT THROUGH WEDNESDAY EVENING. SEE PRODUCT
INDWSWIWX FOR THE LATEST DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING FOR HEAVY SNOW AND SIGNIFICANT BLOWING AND
DRIFTING SNOW IS IN EFFECT THROUGH WEDNESDAY EVENING. SEE PRODUCT
INDWSWIWX FOR THE LATEST DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL AMOUNTS ARE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-100900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
348 AM EST TUE FEB 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT BEGINNING AT 7 PM EVENING. FREEZING
SPRAY IS EXPECTED BEGINNING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A GALE WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING. FREEZING
SPRAY IS EXPECTED THROUGH WEDNESDAY NIGHT.
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LIKELY PERSIST THROUGH
THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAM_AREAS/MARINE/INDEX.PHP
ARNOTT
Winter Storm, Williams
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Williams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 8 and 10 inches across the county. A COOP observer reported 8.7 inches of snow in Montpelier. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Fulton
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 9 and 11 inches across the county. A COOP observer reported 11.0 inches of snow in Wauseon. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Defiance
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 7 and 9 inches across the county. The emergency manager reported 8.0 inches in Defiance. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Henry
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Henry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 8 and 11 inches across the county. The emergency manager reported 9.8 inches in Napoleon. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Paulding
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 5 and 7 inches across the county. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Putnam
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 6 and 8 inches across the county. A trained spotter reported 6.5 inches of total snow accumulation in Columbus Grove. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Van Wert
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 5 and 7 inches across the county. The emergency manager reported 6.0 inches of snow in Van Wert. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
Winter Storm, Allen
- When
- February 9, 4:00 AM EST to February 10, 6:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
A steady snow, heavy at times, fell February 9th into early February 10th with snowfall totals ranging between 5 and 7 inches across the county. Winds of 15 to 25 mph allowed for some blowing and drifting of the snow. The accumulating snow and wind led to slide-offs and accidents, with many schools closing across the region.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Delaware, February 9 to 11, 20102 deaths · 4 injured · $7.8 million · 8 events
- Winter Storm in Pennsylvania, February 9 to 11, 20102 deaths · $20 million · 10 events
- Blizzard and Winter Storm in New Jersey, February 9 to 11, 20102 deaths · 1 injured · $5.0 million · 25 events
- Winter Storm in Wisconsin, February 9 to 10, 20101 death · 9 events
- Winter Storm in Ohio, February 9 to 10, 2010$2.1 million · 9 events
- Blizzard and Winter Storm in Maryland, February 9 to 10, 2010$1.0 million · 10 events
- Winter Storm in Pennsylvania, February 9 to 10, 2010$650,000 · 3 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 20101 injured · $135,000 · 55 kt wind · 27 events
- Blizzard and Winter Storm in North Carolina, February 9 to 11, 2010$186,000 · 58 kt wind · 13 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 201057 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 201029 events
- Winter Weather in Virginia, February 9 to 10, 201029 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206071, 206072, 206073, 206074, 206075, 206076, 206077, 206078.